Back to Journals » Neuropsychiatric Disease and Treatment » Volume 10

The effects of electroconvulsive therapy on tardive dystonia or dyskinesia induced by psychotropic medication: a retrospective study

Authors Yasui-Furukori N, Kikuchi A, Katagai H, Kaneko S

Received 15 February 2014

Accepted for publication 16 April 2014

Published 3 July 2014 Volume 2014:10 Pages 1209—1212

DOI https://doi.org/10.2147/NDT.S62490

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 4

Norio Yasui-Furukori,1 Atsuhiro Kikuchi,1 Hiroshi Katagai,1,2 Sunao Kaneko1

1Department of Neuropsychiatry, Hirosaki University School of Medicine, 2Department of Neuropsychiatry, Hirosaki-Aiseikai Hospital, Hirosaki, Japan

Background: Tardive dystonia and dyskinesia are potentially irreversible neurological syndromes. Successful electroconvulsive treatment (ECT) has been reported by multiple sources; however, the existing retrospective reviews and open prospective trials provide little information on the response rate.
Methods: Eighteen consecutive patients with tardive dystonia or dyskinesia received a standard course of ECT to treat abnormal movement. The severity of the tardive dystonia and dyskinesia was evaluated using the Abnormal Involuntary Movement Scale (AIMS) before and after the course of ECT. The patients who displayed a greater than 50% improvement in the AIMS score were classified as the responders.
Results: The mean AIMS score decreased from 19.1±4.7 to 9.6±4.2. There were seven responders among the 18 patients, which yielded a 39% response rate.
Conclusion: ECT has a moderate but significant effect on tardive dystonia and dyskinesia.

Keywords: tardive dystonia, tardive diskinesia, ECT, medication

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]

 

Other articles by this author:

Hyperprolactinemia during antipsychotics treatment increases the level of coagulation markers

Ishioka M, Yasui-Furukori N, Sugawara N, Furukori H, Kudo S, Nakamura K

Neuropsychiatric Disease and Treatment 2015, 11:477-484

Published Date: 24 February 2015

Worsened hypertension control induced by aripiprazole

Yasui-Furukori N, Fujii A

Neuropsychiatric Disease and Treatment 2013, 9:505-507

Published Date: 15 April 2013

Comparative in vivo bioequivalence and in vitro dissolution of two valproic acid sustained-release formulations

Akira Fujii, Norio Yasui-Furukori, Taku Nakagami, Takenori Niioka, Manabu Saito, et al

Drug Design, Development and Therapy 2008, 2:139-144

Published Date: 11 August 2008

Readers of this article also read:

Green synthesis of water-soluble nontoxic polymeric nanocomposites containing silver nanoparticles

Prozorova GF, Pozdnyakov AS, Kuznetsova NP, Korzhova SA, Emel’yanov AI, Ermakova TG, Fadeeva TV, Sosedova LM

International Journal of Nanomedicine 2014, 9:1883-1889

Published Date: 16 April 2014

Methacrylic-based nanogels for the pH-sensitive delivery of 5-Fluorouracil in the colon

Ashwanikumar N, Kumar NA, Nair SA, Kumar GS

International Journal of Nanomedicine 2012, 7:5769-5779

Published Date: 15 November 2012

A novel preparation method for silicone oil nanoemulsions and its application for coating hair with silicone

Hu Z, Liao M, Chen Y, Cai Y, Meng L, Liu Y, Lv N, Liu Z, Yuan W

International Journal of Nanomedicine 2012, 7:5719-5724

Published Date: 12 November 2012

Cross-linked acrylic hydrogel for the controlled delivery of hydrophobic drugs in cancer therapy

Deepa G, Thulasidasan AK, Anto RJ, Pillai JJ, Kumar GS

International Journal of Nanomedicine 2012, 7:4077-4088

Published Date: 27 July 2012

Crystallization after intravitreal ganciclovir injection

Pitipol Choopong, Nattaporn Tesavibul, Nattawut Rodanant

Clinical Ophthalmology 2010, 4:709-711

Published Date: 14 July 2010